U.K, 8 July 2021, Taylor et al, Clinical Endocrinology
A 38-year-old male with no significant medical history and no family history of clotting disorders attended the emergency unit with sudden onset of severe abdominal pain and vomiting. He had received his first dose of the ChAdOx1 vaccine 8 days prior. Observations were normal and his abdomen was nontender.
Investigations revealed an elevated white cell count (19.1 × 109/L; predominantly neutrophils) and mild thrombocytopenia (139 × 109/L). Electrolytes, amylase, renal and liver function were normal, as was fibrinogen concentration and prothrombin/activated partial thromboplastin times. Blood lactate was elevated at 5 mmol/L. Plain abdominal X-ray was unremarkable but computed tomography abdomen showed retroperitoneal fat stranding and high-density fluid surrounding the adrenal glands, in keeping with haemorrhage (Figure 1A). A random cortisol immediately following the scan was 61 nmol/L, hence intravenous hydrocortisone 50 mg tds was commenced.
The platelet count fell profoundly over the following days to a nadir of 14 × 109/L. d-dimer concentration was markedly raised (>20,000 µg/L; normal <500) and heparin-induced thrombocytopenia (HIT) antibody screen (detecting antibodies to platelet factor 4) was positive. A diagnosis of VITT was made and treatment commenced with intravenous immunoglobulins, methylprednisolone, and the direct thrombin inhibitor argatroban. Thrombosis/emboli were subsequently noted in the sigmoid sinuses, straight sinus, and segmental pulmonary arteries, with the progression of the adrenal haemorrhage into organised haematoma. Plasma exchange was eventually undertaken on account of resistant disease, leading to improved platelet count. He was maintained on hydrocortisone 20/10 mg and fludrocortisone 100 μg od on the presumption of long-term primary adrenal insufficiency, with a view to the formal assessment of the glucocorticoid and mineralocorticoid axes as an outpatient.